Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 135, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2021, 12:35 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 12:35 PM MST (19:35 UTC)
- Expired
- Jul 31, 2021, 3:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 112 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WGUS55 KFGZ 311935
FFWFGZ
AZC005-025-312245-
/O.NEW.KFGZ.FF.W.0135.210731T1935Z-210731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1235 PM MST Sat Jul 31 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
Yavapai County in west central Arizona...
* Until 345 PM MST.
* At 1234 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Dogtown Lake Campground.
This includes the following streams and drainages...
Rattlesnake Wash, Sycamore Creek, JD Dam Wash, Dogtown Wash, Meath
Wash, Hell Canyon, Cataract Creek, Bear Canyon and West Cataract
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
&&
LAT...LON 3515 11234 3523 11223 3524 11219 3520 11208
3513 11204 3508 11208 3514 11220 3511 11233
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT2 follow-up statements
650
WGUS75 KFGZ 312053
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
153 PM MST Sat Jul 31 2021
AZC005-025-312245-
/O.CON.KFGZ.FF.W.0135.000000T0000Z-210731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
153 PM MST Sat Jul 31 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS
AFTERNOON FOR COCONINO AND YAVAPAI COUNTIES...
At 152 PM MST, Doppler radar indicated heavy rain has moved out of
the warning area but runoff from earlier heavy rain will cause
flooding. Between 1 and 3 inches of rain have fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Dogtown Lake Campground.
This includes the following streams and drainages...
Rattlesnake Wash, Sycamore Creek, JD Dam Wash, Dogtown Wash, Meath
Wash, Hell Canyon, Cataract Creek, Bear Canyon and West Cataract
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
&&
LAT...LON 3515 11234 3523 11223 3524 11219 3520 11208
3513 11204 3508 11208 3514 11220 3511 11233
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT854
WGUS75 KFGZ 312237
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
337 PM MST Sat Jul 31 2021
AZC005-025-312247-
/O.EXP.KFGZ.FF.W.0135.000000T0000Z-210731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
337 PM MST Sat Jul 31 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR
COCONINO AND YAVAPAI COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures and use
caution near any elevated water levels.
LAT...LON 3515 11234 3523 11223 3524 11219 3520 11208
3513 11204 3508 11208 3514 11220 3511 11233
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:29 AM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 31, 9:29 AM MST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 929 AM MST Sat Jul 31 2021 .SYNOPSIS...Thunderstorm coverage decreases this weekend with even less activity to begin next week. A warming trend begins early next week and peaks into mid to late week as high pressure strengthens. && .UPDATE...No significant updates were made to the forecast this morning. Less thunderstorm coverage is expected this afternoon and evening compared to the last few days with scattered chances likely. Conditions are a bit more stable with increasing heights this morning as the ridge of high pressure begins to shift towards the west. There is also some ongoing shower activity around Prescott in Yavapai County with much of the area under broken to overcast cloud cover. This factor could also limit thunderstorms for this area today. Better chances for showers and thunderstorms east of I-17 and Hwy 89 on Sunday as the ridge axis transitions over northern Arizona limiting the flow from the west-southwest. Another round of scattered activity is likely as lingering low to mid-level moisture will still be available across the region with PWATs around 1.0-1.1 inches. Things quiet down a bit as we begin the work week with high pressure strengthening towards our west. Less monsoonal flow with warming temperatures will result. && .PREV DISCUSSION /143 AM MST/...Isolated showers and thunderstorms are ongoing in central and southern Yavapai County very early this morning. Expect a very localized flood threat from any of the heavy thunderstorms for the next few hours. Another day of scattered thunderstorms will initiate around the Noon hour MST and bring periods of heavy rainfall to northern Arizona. The localized threat of flash flooding will persist as a result. Never drive through flood waters on area roads. Storm coverage will further decrease into Sunday and to start next week as high pressure begins to setup over the Southwest. Gusty winds will be possible near convection next week due to the drier air mass from northerly flow aloft and higher-based nature of storms. Suppressed convection and cloud cover will help to increase temperatures across central and northern Arizona by mid-week. Areas of heat impacts could again return to lower valleys and basins south of the Mogollon Rim and within the Grand Canyon by Wednesday. There is still moderate uncertainty in the max temperatures for Wednesday and Thursday, but temperatures anywhere from five to ten degrees warmer than this weekend are possible. && .AVIATION...For the 18Z Package...Isolated showers and thunderstorms will continue mainly southwest of KFLG and KSEZ this morning. Scattered thunderstorms re-develop area-wide after 18Z. Periods of MVFR/IFR conditions and gusty, erratic winds will occur in and around thunderstorms. Storm coverage will begin to decrease after 03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms will continue today with flash flooding and lightning as primary hazards. Lesser storm coverage is expected for Sunday. Light winds are forecast outside of thunderstorm activity. Monday through Wednesday...Expect a drying and warming trend next week with less thunderstorm coverage each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia/NL AVIATION...MCT FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:06 PM MST | Special Weather Statement | FGZ | Gila | 39 min |
| Jul 31, 2:57 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 31, 11:35 AM MST | Areal Flood Advisory | FGZ | Coconino | 115 min |
| Jul 31, 12:40 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 31, 1:15 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 31, 3:04 PM MST | Special Weather Statement | FGZ | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.